Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Diagnosed with epilepsy and taking tegrital. EEG showing disturbence. Suggest medication to keep the mind active?

Nov 2013
User rating for this question
Answered by

Practicing since : 1994
Answered : 5289 Questions
Dear Sir,
I have a question which has hounded me all my life. I was diagnosed with epilepsy around 15 years back and have been taking tablets since then. I first started with Tegrital 400mg/day. But when the seizures did not stop, I was prescribed 100mg of Topamac/day with 800mg/day. As of now, I have eventually settled with 1000mg of Tegrital/day and 400mg of Zonicep/day as of now. For the last 2 years, there are no seizures but as per the EEG, there is some disturbance.
Due to all these medications, I feel the brightness and activity in the mind has reduced. It is much much slower than what I was in every walk of life. Even with such a drawback, I have always helped my self to be in the helm of life and become a better professional.
But these medicines will always make you loose the realistic power of the brain.
a) I have started to forget many things (If told a while ago, I forget in a moment).
b) Correlation is very slow, even if grasping is fast. ( because brain activity is slower).
Please suggest the medicines which can be helpful in keeping the mind as active as possible. Or Please suggest some thing ( herbal, ayurvedic or corrective physical activity) which can keep my mind as active as possible and help me in my life.
Posted Fri, 25 Oct 2013 in Epilepsy
Answered by Dr. Sudhir Kumar 22 minutes later
Brief Answer:
My reply is below

Detailed Answer:
Thank you for posting your query.

You are on two good medications to control epilepsy, and I am glad you are seizure-free.
Some degree of slowness of mental activity does occur with most anti-epileptic medications, and it should not be the reason to stop them.

Various options are there to improve your mind and brain functions:

1. Tablet nootropil is a good drug to improve concentration, attention and memory.

2. Ginkgo biloba is a Chinese herb, which is also very useful for improving same functions.

3. There are several brain exercises, which can help you, such as doing sudoku, solving crossword puzzles, etc.

4. Regular physical activity such as walking, jogging, and swimming are also useful in improving brain functions.

I hope it helps.

Please get back if you require any additional information.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad,
My personal URL on this website:
My blog:

Above answer was peer-reviewed by
Follow-up: Diagnosed with epilepsy and taking tegrital. EEG showing disturbence. Suggest medication to keep the mind active? 1 hour later
Thank you very much for your reply sir.
I just have clarifications on certain factors. They are as follows:-
a) Suddenly I feel an Aura kind of a situation. Wherein, I get a very uneasy feeling in my mouth and cannot react for some time. Late on, it goes away. If an aura kind of a scenario occurs, how do I react to it? How can I prevent such scenarios. Is it because of over dosage of the tablet? Should an Aura also be considered a seizure?
b)How many days should the Nootropil or the Gingko Biloba be taken?

Answered by Dr. Sudhir Kumar 3 hours later
Brief Answer:
My replies are below

Detailed Answer:
Thank you for getting back.

a) The symptoms described by you are most likely minor complex partial seizures. These are not the side effects of medicines. Please discuss these symptoms with your neurologist. The dose of anti-epileptic medications may have to be adjusted.

b) Nootropil and ginkgo biloba can be taken for about one month, and after that, we can decide about their further continuation.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor